Advanced search
1 file | 1.31 MB Add to list

When clozapine appears at a dance event…

Author
Organization
Abstract
Objectives: The content of substances sold and consumed as party drugs is often unknown. They may contain inactive, contaminated or unexpected ingredients, and the dosage of the active components may vary considerably. Obviously, these phenomena increase the chances of a wrong or delayed therapy. To illustrate this point, we report 3 cases of clozapine intoxication at a dance event where most likely clozapine tablets were sold as party drugs. Methods: The three cases were part of a prospective toxicology study at a nocturnal indoor dance event. Results: One patient had to be intubated after obstructive breathing with desaturation and bradycardia, while the 2 other patients presented with syncope and altered mental status. All patients recovered after 20 minutes to 8 hours. Systematic toxicological analysis of the blood samples revealed the presence of clozapine (73-244 ng/ml) and its metabolite norclozapine (9-59 ng/ml). A pill, found in a pocket of one patient, was identified as Leponex (R) 100 mg (clozapine). This neuroleptic drug is mainly prescribed for treatment-resistant schizophrenia. In clozapine-naive subjects, orthostatic hypotension, bradycardia and syncope have been reported with a single 25 mg oral dose. Serum clozapine concentrations of the 3 cases were below the defined therapeutic range (350-600ng/ml) and the clozapine:norclozapine ratios were suggestive for recent drug intake. Conclusion: Routine drug screening may be unable to detect the toxic agent(s) involved. Whenever unusual symptoms are observed in an intoxicated patient, blood and urine samples should be sent to a reference toxicology laboratory.
Keywords
Clozapine, party drug, intoxication, ILLICIT DRUGS, ANTIPSYCHOTICS, NORCLOZAPINE, ADULTERATION, PURITY

Downloads

  • (...).pdf
    • full text
    • |
    • UGent only
    • |
    • PDF
    • |
    • 1.31 MB

Citation

Please use this url to cite or link to this publication:

MLA
Patteet, Lisbeth et al. “When Clozapine Appears at a Dance Event….” ACTA CLINICA BELGICA (2019): n. pag. Print.
APA
Patteet, L., Maudens, K., Wille, S., Blanckaert, P., Neels, H., & Calle, P. (2019). When clozapine appears at a dance event…. ACTA CLINICA BELGICA.
Chicago author-date
Patteet, Lisbeth, Kristof Maudens, Sarah Wille, Peter Blanckaert, Hugo Neels, and Paul Calle. 2019. “When Clozapine Appears at a Dance Event….” Acta Clinica Belgica.
Chicago author-date (all authors)
Patteet, Lisbeth, Kristof Maudens, Sarah Wille, Peter Blanckaert, Hugo Neels, and Paul Calle. 2019. “When Clozapine Appears at a Dance Event….” Acta Clinica Belgica.
Vancouver
1.
Patteet L, Maudens K, Wille S, Blanckaert P, Neels H, Calle P. When clozapine appears at a dance event…. ACTA CLINICA BELGICA. 2019;
IEEE
[1]
L. Patteet, K. Maudens, S. Wille, P. Blanckaert, H. Neels, and P. Calle, “When clozapine appears at a dance event…,” ACTA CLINICA BELGICA, 2019.
@article{8628199,
  abstract     = {Objectives: The content of substances sold and consumed as party drugs is often unknown. They may contain inactive, contaminated or unexpected ingredients, and the dosage of the active components may vary considerably. Obviously, these phenomena increase the chances of a wrong or delayed therapy. To illustrate this point, we report 3 cases of clozapine intoxication at a dance event where most likely clozapine tablets were sold as party drugs.
Methods: The three cases were part of a prospective toxicology study at a nocturnal indoor dance event.
Results: One patient had to be intubated after obstructive breathing with desaturation and bradycardia, while the 2 other patients presented with syncope and altered mental status. All patients recovered after 20 minutes to 8 hours. Systematic toxicological analysis of the blood samples revealed the presence of clozapine (73-244 ng/ml) and its metabolite norclozapine (9-59 ng/ml). A pill, found in a pocket of one patient, was identified as Leponex (R) 100 mg (clozapine). This neuroleptic drug is mainly prescribed for treatment-resistant schizophrenia. In clozapine-naive subjects, orthostatic hypotension, bradycardia and syncope have been reported with a single 25 mg oral dose. Serum clozapine concentrations of the 3 cases were below the defined therapeutic range (350-600ng/ml) and the clozapine:norclozapine ratios were suggestive for recent drug intake.
Conclusion: Routine drug screening may be unable to detect the toxic agent(s) involved. Whenever unusual symptoms are observed in an intoxicated patient, blood and urine samples should be sent to a reference toxicology laboratory.},
  author       = {Patteet, Lisbeth and Maudens, Kristof and Wille, Sarah and Blanckaert, Peter and Neels, Hugo and Calle, Paul},
  issn         = {1784-3286},
  journal      = {ACTA CLINICA BELGICA},
  keywords     = {Clozapine,party drug,intoxication,ILLICIT DRUGS,ANTIPSYCHOTICS,NORCLOZAPINE,ADULTERATION,PURITY},
  language     = {eng},
  title        = {When clozapine appears at a dance event…},
  url          = {http://dx.doi.org/10.1080/17843286.2019.1630068},
  year         = {2019},
}

Altmetric
View in Altmetric
Web of Science
Times cited: